Alert archive / Montana / Tornado Warnings in 2011

Tornado Warning 12, NWS Billings, MT

June 12, 2011Carter County, Montana

NWS Billings, MT issued this tornado warning at Jun 12, 2011, 5:45 PM MDT for Carter County, Montana. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2011, 5:45 PM MDT (23:45 UTC)
Expired
Jun 12, 2011, 6:15 PM MDT
In force
30 min
Issued by
NWS Billings, MT
Area
Storm-based polygon

County Carter County, MT

The radar

The Rapid City radar (KUDX), 163 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 5:45 PM MDTTSTM WND GST 652 Sw Albion, MT
Jun 12, 5:50 PM MDTTORNADO1 Nne Albion, MT3 LARGE GRAIN BINS DESTROYED. MOVING VAN TIPPED OVER. POWER LINES KNOCKED DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 1:49 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2011-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2011-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-237 J/kg
Mixed-layer LCL
1880 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

041 
WFUS55 KBYZ 122345
TORBYZ
MTC011-130015-
/O.NEW.KBYZ.TO.W.0012.110612T2345Z-110613T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BILLINGS MT
545 PM MDT SUN JUN 12 2011

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN CARTER COUNTY IN SOUTHEAST MONTANA...

* UNTIL 615 PM MDT.

* AT 542 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO NEAR
  ALBION...OR 48 MILES SOUTH OF EKALAKA...MOVING EAST AT 20 MPH.

* THE TORNADO WILL BE NEAR...
  ALBION BY 550 PM MDT...

* PEOPLE NEAR ALBION SHOULD TAKE COVER AT ONCE!!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW. IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

&&

LAT...LON 4515 10445 4528 10445 4533 10403 4513 10403
      4512 10403
TIME...MOT...LOC 2344Z 270DEG 15KT 4520 10433

$$
2 follow-up statements
898 
WWUS55 KBYZ 130007
SVSBYZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
607 PM MDT SUN JUN 12 2011

MTC011-130015-
/O.CON.KBYZ.TO.W.0012.000000T0000Z-110613T0015Z/
CARTER MT-
607 PM MDT SUN JUN 12 2011

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM MDT FOR
SOUTHEASTERN CARTER COUNTY...

AT 601 PM MDT...THE TORNADIC STORM WAS ABOUT 9 MILES EAST
OF ALBION MOVING EAST AT 20 MPH. NATIONAL WEATHER SERVICE RADAR 
CONTINUED TO SHOW STRONG ROTATION WITHIN THIS STORM. 

THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF 
EASTERN CARTER COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING GOLF 
BALL SIZE HAIL AND DESTRUCTIVE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 4514 10419 4531 10418 4533 10403 4512 10403
TIME...MOT...LOC 0005Z 270DEG 15KT 4520 10421

$$
470 
WWUS55 KBYZ 130014
SVSBYZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
614 PM MDT SUN JUN 12 2011

MTC011-130024-
/O.EXP.KBYZ.TO.W.0012.000000T0000Z-110613T0015Z/
CARTER MT-
614 PM MDT SUN JUN 12 2011

...THE TORNADO WARNING FOR SOUTHEASTERN CARTER COUNTY WILL EXPIRE AT
615 PM MDT...

THE STORM PRODUCING THE TORNADO HAS MOVED EAST OUT OF THE WARNED 
AREA. THEREFORE...THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT SUNDAY EVENING FOR
SOUTHEAST MONTANA.

LAT...LON 4514 10419 4531 10418 4533 10403 4512 10403
TIME...MOT...LOC 0014Z 270DEG 15KT 4519 10416

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this tornado warning went out at Jun 12, 2:30 PM MDT, 3 hours 15 minutes earlier.

Area forecast discussion, Jun 12, 2:30 PM MDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
230 PM MDT SUN JUN 12 2011

.SHORT TERM...VALID FOR MON AND TUE...

ISSUED AFTERNOON FORECAST PACKAGE A BIT EARLY TO ADD A TORNADO
WATCH TO THE FOUR EASTERN ZONES. A SHORTWAVE TROUGH WILL CONTINUE
TO MOVE ACROSS THE REGION THROUGH TONIGHT. FORCING FOR ASCENT
AHEAD OF THIS FEATURE WILL CONTINUE TO PRODUCE SCATTERED
SHOWERS/THUNDERSTORMS. INSTABILITY/SHEAR ARE EXPECTED TO BECOME
SUFFICIENT FOR SEVERE THUNDERSTORMS OVER FAR SOUTHEASTERN
MONTANA. LARGE HAIL AND A FEW TORNADOES WILL BE THE PRIMARY
THREATS. A SECOND WAVE WILL MOVE ACROSS THE REGION LATE MONDAY
PRODUCING SCATTERED SHOWERS/THUNDERSTORMS. SHORTWAVE RIDGING AND
GENERALLY DRY CONDITIONS WILL DEVELOP LATE TUESDAY INTO THE
EXTENDED PERIOD. BRS

.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...

SHORTWAVE RIDGING WILL ALLOW DRY CONDITIONS TO PREVAIL ON
WEDNESDAY. THE GFS AND ECMWF HAVE COME INTO BETTER AGREEMENT WITH
THE LATE WEEK UPPER-LEVEL LOW. THE NORTHERLY TRACK OF THIS SYSTEM
WILL KEEP THE STRONGEST FORCING AND HEAVIEST PRECIPITATION NORTH
OF THE CWA. THE BEST CHANCES FOR PRECIP WITH THIS SYSTEM APPEAR
TO BE ASSOCIATED WITH COLD FRONTAL PASSAGE LATE THURSDAY INTO
EARLY FRIDAY. MODELS FALL OUT OF AGREEMENT FOR SATURDAY AND
BEYOND. THEREFORE...KEPT POPS AROUND CLIMATOLOGY FOR DAYS 7 AND
8. TEMPERATURES WILL REMAIN BELOW AVERAGE THROUGHOUT THE EXTENDED
PERIOD. BRS

&&

.AVIATION...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
THROUGH TONIGHT. SOME OF THESE STORMS COULD BECOME SEVERE OVER
FAR SOUTHEASTERN MONTANA. TERMINALS IMPACTED INCLUDE KMLS AND
KBHK. PRECIPITATION WILL DIMINISH OVERNIGHT.
SHOWERS/THUNDERSTORMS WILL DEVELOP AGAIN MONDAY AFTERNOON. BRS

&&

.PRELIMINARY POINT TEMP/POPS...

    MON     TUE     WED     THU     FRI     SAT     SUN
-----------------------------------------------------------
BIL 050/073 051/070 050/075 051/072 048/069 047/069 046/064
    23/T    32/T    11/B    22/T    53/T    33/T    33/T
LVM 044/069 045/067 045/071 045/069 044/065 043/065 042/062
    23/T    43/T    11/B    24/T    53/T    33/T    33/T
HDN 050/076 051/071 050/078 050/074 048/072 047/072 046/066
    32/T    32/T    11/B    22/T    53/T    33/T    33/T
MLS 052/076 053/070 052/075 052/074 051/071 049/072 048/069
    42/T    42/T    21/B    22/T    54/T    33/T    33/T
4BQ 052/077 053/071 051/075 052/074 050/073 048/075 049/069
    32/T    43/T    11/B    22/T    54/T    33/T    33/T
BHK 052/074 053/069 050/073 050/072 049/070 047/072 047/070
    52/T    44/T    22/T    22/T    54/T    33/T    33/T
SHR 047/073 049/067 047/075 049/071 046/069 044/071 044/065
    33/T    33/T    11/B    22/T    44/T    33/T    33/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...TORNADO WATCH 468 IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR
      ZONES 32-33-36-37.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jun 12, 5:03 AM MDT, 12 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
503 AM MDT SUN JUN 12 2011

MTZ028>042-056>058-063>068-WYZ098-099-131115-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
503 AM MDT SUN JUN 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA TODAY WITH
STORMS INTENSIFYING AS THEY APPROACH SOUTHEAST MONTANA. STORMS
COULD BECOME SEVERE THIS AFTERNOON OVER SOUTHEAST MONTANA CAPABLE
OF PRODUCING LARGE HAIL...DAMAGING WINDS AND POSSIBLY A TORNADO
ALONG WITH FREQUENT LIGHTNING.

FLOODING WILL CONTINUE ALONG THE MUSSELSHELL RIVER FROM WHEATLAND
TO MUSSELSHELL COUNTY. FLOODING WILL ALSO CONTINUE ALONG THE
YELLOWSTONE FROM NEAR FORSYTH TO MILES CITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THIS WEEK.
SNOWMELT AND RUNOFF WILL KEEP AREA RIVERS RUNNING HIGH. PEOPLE
WITH INTERESTS ALONG AREA RIVERS SHOULD STAY ALERT FOR RISING
WATER LEVELS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 12, 4:28 PM MDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
428 PM MDT SUN JUN 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             BIDDLE                  45.10N 105.35W
06/12/2011  E4.25 INCH       POWDER RIVER       MT   TRAINED SPOTTER

&&

STC
Local storm report, Jun 12, 4:58 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
458 PM MDT SUN JUN 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             4 S HAMMOND             45.16N 104.93W
06/12/2011  E2.50 INCH       CARTER             MT   TRAINED SPOTTER

&&

STC
Local storm report, Jun 12, 5:17 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
517 PM MDT SUN JUN 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             8 NNE POWDERVILLE       45.86N 105.04W
06/12/2011  E1.00 INCH       CUSTER             MT   TRAINED SPOTTER

&&

BRS
Special weather statement, Jun 12, 5:22 PM MDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
522 PM MDT SUN JUN 12 2011

MTZ029-035-042-130015-
GOLDEN VALLEY MT-MUSSELSHELL MT-YELLOWSTONE MT-
522 PM MDT SUN JUN 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GOLDEN VALLEY...
CENTRAL YELLOWSTONE AND SOUTHERN MUSSELSHELL COUNTIES UNTIL 615 PM
MDT...

AT 514 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 20 MILES NORTHWEST OF BILLINGS...MOVING EAST AT
20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. THE LOCALLY HEAVY
RAIN WILL CAUSE PONDING OF WATER ON ROADS...AS WELL AS QUICK WATER
RISES ON SMALL STREAMS AND CREEKS.

THIS STORM WILL AFFECT...
COMANCHE AND ACTON THROUGH 535 PM MDT...RURAL AREAS OF NORTHERN
YELLOWSTONE AND EXTREME SOUTHERN MUSSELSHELL COUNTY THROUGH 620 PM
MDT.

LAT...LON 4627 10816 4591 10809 4588 10885 4622 10890
TIME...MOT...LOC 2318Z 269DEG 19KT 4604 10875
Special weather statement, Jun 12, 5:33 PM MDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
533 PM MDT SUN JUN 12 2011

MTZ033-037-130030-
CARTER MT-FALLON MT-
533 PM MDT SUN JUN 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FALLON AND NORTHERN
CARTER COUNTIES UNTIL 630 PM MDT...

AT 531 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF EKALAKA...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
EKALAKA AROUND 545 PM MDT.
MILL IRON AROUND 610 PM MDT.
WEBSTER AROUND 615 PM MDT.

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4581 10480 4598 10482 4610 10405 4610 10404
      4607 10403 4590 10403 4582 10404
TIME...MOT...LOC 2333Z 263DEG 28KT 4590 10468
Special weather statement, Jun 12, 5:44 PM MDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
544 PM MDT SUN JUN 12 2011

MTZ035-057-130045-
NORTHERN BIG HORN MT-YELLOWSTONE MT-
544 PM MDT SUN JUN 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BIG HORN AND EASTERN
YELLOWSTONE COUNTIES UNTIL 645 PM MDT...

AT 537 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS FROM 10 MILES NORTHEAST OF BILLINGS
TO 5 MILES SOUTH OF BILLINGS...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. THE HEAVY RAIN
WILL CAUSE PONDING OF WATER ON ROADS AND QUICK RISES ON SMALL
STREAMS AND CREEKS.

THIS STORM WILL BE NEAR...
SHEPHERD AROUND 545 PM MDT.
HUNTLEY AROUND 550 PM MDT.
WORDEN AROUND 600 PM MDT.
BALLANTINE AROUND 605 PM MDT.
CORINTH AROUND 615 PM MDT.

LAT...LON 4624 10763 4555 10754 4567 10859 4586 10848
      4610 10851
TIME...MOT...LOC 2340Z 267DEG 28KT 4591 10835

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 6:03 PM MDTSevere Thunderstorm WarningBYZPowder River42 min
Jun 11, 6:31 PM MDTSpecial Weather StatementBYZ59 min
Jun 11, 6:43 PM MDTSevere Thunderstorm WarningBYZCarter, Powder River32 min
Jun 11, 7:15 PM MDTSevere Thunderstorm WarningBYZCarter24 min
Jun 12, 2:35 PM MDTSpecial Weather StatementBYZPowder River55 min
Jun 12, 3:21 PM MDTSpecial Weather StatementBYZCuster54 min
Jun 12, 3:36 PM MDTSevere Thunderstorm WarningBYZCarter, Powder River54 min
Jun 12, 3:39 PM MDTSevere Thunderstorm WarningBYZBig Horn, Rosebud, Treasure54 min
Jun 12, 3:48 PM MDTTornado WarningBYZCarter, Powder River42 min
Jun 12, 4:19 PM MDTSpecial Weather StatementBYZStillwater56 min
Jun 12, 4:30 PM MDTTornado WarningBYZCarter, Powder River45 min
Jun 12, 4:36 PM MDTSevere Thunderstorm WarningBYZCarter, Custer, Powder River54 min
Jun 12, 5:09 PM MDTSevere Thunderstorm WarningBYZCarter66 min
Jun 12, 5:22 PM MDTSpecial Weather StatementBYZYellowstone53 min
Jun 12, 5:33 PM MDTSpecial Weather StatementBYZFallon57 min
Jun 12, 5:44 PM MDTSpecial Weather StatementBYZYellowstone61 min

Nearby

Tornado Warnings in Montana, 2011Every tornado warning in 2011Tornadoes in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.